DEAR DR. DONOHUE: I am a 42-year-old male who has had high blood pressure for the past two years. I have been on many medicines, but my pressure doesn’t go much lower. I don’t smoke or drink. No one else in my family has high blood pressure. I am about 25 pounds overweight. My doctor mentioned that I might have secondary high blood pressure. What is that? – R.B.

ANSWER:
Ordinary high blood pressure, or hypertension, is essential hypertension – high blood pressure that comes on its own. Secondary high blood pressure is an elevation of pressure due to another process.

A leading cause of secondary high blood pressure is a narrowed kidney artery. Because of the narrowing, the kidney thinks body’s blood pressure is too low. It begins to turn out large quantities of renin, a kidney-made chemical that raises blood pressure. This kind of high blood pressure is known as renovascular hypertension. It can be cured by relieving the blockage in the kidney artery.

Adrenal gland tumors, Cushing’s disease and a very unusual tumor called a pheochromocytoma are other causes of secondary high blood pressure.

The bright side of secondary high blood pressure is its curability when the “secondary” process is treated.

Your young age and the fact that your pressure doesn’t respond to the drugs well are two factors that suggest a secondary process might be going on

Even though you didn’t ask, you can help yourself by losing the extra 25 pounds of weight you carry. Diet and exercise do work.

You also can do yourself good by reducing greatly the amount of salt in your diet.

Proof of secondary high blood pressure involves some complicated tests, so don’t be surprised if your doctor arranges them for you.

Readers interested in ordinary high blood pressure can order the pamphlet on this common condition by writing: Dr. Donohue – No. 104, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: Can a vitamin cause you to become sick? I read that vitamin B-6 could prevent Alzheimer’s disease. My mother had it, so I put myself on B-6 and took it for three years. In the past six months, my feet turned numb and I was weaving all over. I searched for side effects of B-6 on the Internet and found that it can cause nerve damage and balance trouble. I have stopped taking it, and I have had a return of feeling in my feet and am not so wobbly. I didn’t think vitamins ever caused anything bad. – W.B.

ANSWER: Anything taken in excess, including plain water, can be bad for you. Vitamin B-6 has many names: pyridoxine, pyridoxal and pyridoxamine. It aids in protein synthesis. I haven’t ever seen it recommended as an Alzheimer’s prevention. High doses taken for long periods can damage nerves and can affect one’s sense of balance.

No one should exceed the recommended doses set for all vitamins and minerals unless directed to do so by a doctor.

You should make a full recovery.

DEAR DR. DONOHUE: I received from my doctor’s office a copy of my X-ray report. It says I have mild scoliosis of the lumbar spine and “vertebral osteophytes appropriate for the patient’s age.” Will you translate this for me? – P.V.

ANSWER:
Scoliosis is a bend of the backbone to the right or left. Your bend is minimal, and it occurs in your lower back, the lumbar region. This degree of scoliosis isn’t a worry.

Osteophytes are bone spurs. Living to middle age almost guarantees your having some bone spurs on the spine. If you’re not having any symptoms, you can forget about them.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.